Jump to content
CrazyBoards.org

What have I done?


Recommended Posts

A little while ago I was taking escitalopram 20mg and aripiprazole 5mg. Things were improving, my sex drive came back a little and I felt like my mind became more motivated (but my body did not). I was still tired and not experiencing the blissful feelings that some people report with aripiprazole, so when I saw my pdoc we upped it to 10mg and I asked to try sertraline again because I suspect escitalopram contributes to my neverending tiredness and I find my mood used to be a little better on sertraline. So we made the changes and I didn't feel much better. Then I started becoming anxious and paranoid about the medication. I remembered why I had come off sertraline previously - I overeat like crazy when I'm on it. I noticed my appetite got massive and I never felt full. Then I worried about how some people put on weight on aripiprazole. I decided since I wasn't feeling any difference from the higher dose aripiprazole that I should just go back to 5mg. So I did but I was still anxious. In addition to this, my doctor contacted me to say that while taking aripiprazole she wants me to get monthly blood tests to keep an eye on things. More worry. So I stopped taking aripiprazole altogether, and continued on sertraline. 

Well of course my sex drive left me again and my orgasms disappeared. And I was still eating a lot. I became so frustrated that there is no perfect medication, that anything I take to feel better is going to ultimately make me feel worse in other ways, that I stopped sertraline too. 

That was a week ago now. Yes I stopped cold turkey. I was pretty irritable the first few days and I called a kid at the playground a dickhead, then went home and cried. Not my finest moment. 

The withdrawal symptoms are getting better now, but now I'm feeling stupid that I changed from escitalopram + aripiprazole at all. Back when I was taking those, for the first time in my life I stopped biting my nails and maintained them at a nice length. For the first time I also felt that my appetite was regulated and my husband even noticed I was no longer having sugar cravings and binges. My orgasms had come back but they were quite dull, nothing like when I am medication free. 

I don't know what I should do. In my desperation to be free of drugs I bought a bunch of supplements, and I feel guilty about all the money I spent. I want to give them a good go but I'm also scared I just can't cope without meds. Escitalopram + aripiprazole might be the best that it's gonna get for me. Still frustrating that I can't have a good sex life with my husband because of meds. But what if I can't have a good life at all without them? But then what if I have to take meds my whole life? Will they cause other damaging long term effects? 

I'm just basically having a big freak out right now and don't know what to do. I don't want to tell my pdoc (I probably won't get to see him until next year anyway) because I'm embarrassed and I think he gets frustrated with me not being consistent with medication. 

Has anyone been here? What did you do? If I start back on escitalopram + aripiprazole again I'm gonna have to go back through all those horrible adjustment effects. It took me 2 and a half weeks to stop feeling shit when I started aripiprazole. I want to cry just thinking about it. 

Link to comment
Share on other sites

5 hours ago, Melancholya said:

 Escitalopram + aripiprazole might be the best that it's gonna get for me. Still frustrating that I can't have a good sex life with my husband because of meds. But what if I can't have a good life at all without them? But then what if I have to take meds my whole life? Will they cause other damaging long term effects? 

I'm just basically having a big freak out right now and don't know what to do. I don't want to tell my pdoc (I probably won't get to see him until next year anyway) because I'm embarrassed and I think he gets frustrated with me not being consistent with medication. 

Has anyone been here? What did you do? If I start back on escitalopram + aripiprazole again I'm gonna have to go back through all those horrible adjustment effects. It took me 2 and a half weeks to stop feeling shit when I started aripiprazole. I want to cry just thinking about it. 

First of all, I understand your frustration regarding the sexual side effects......If you haven't told your doc about these side effects, I would recommend doing so.....

Maybe you and your doc could find other meds that would work without these side effects.....A lot of pysch meds have sexual side effects--sometimes this effect goes away after awhile, sometimes it doesn't.

This is only my opinion, but sometimes taking meds is a trade off.......if you have a better sex life without meds, but you feel crappy all the time otherwise, is it worth it?

Yes, getting back on the meds again might cause some start-up effects....How long have you been off medication?

As far as long-term effects of psych meds, all I can offer is my own experience....... I have been taking psychiatric medications since I was 17, and I'm now in my 50s, and my docs say I'm very healthy.....

I know it will be difficult, but be honest and open with your doc, and let him know these meds are causing side effects you're not comfortable with..............There are many other medication options out there that you could try.

Edited by CrazyRedhead
  • Like 2
Link to comment
Share on other sites

What you’ve done is something very common—stopping medications because something made it hard to handle.  It happens to many of us.  

What needs to happen, most likely, is to try something new. There are tons of options and they don’t all come with the same side effects (or sometimes any—you can get lucky).  That’s the fix in general...rather than taking yourself off, letting your doctor know and trying something new.

  • Like 1
Link to comment
Share on other sites

I forgot to mention that I am breastfeeding, so all of the medications I haven't tried yet (basically anything that's not an SSRI) is not safe for me to take right now. 

Also, I would love to try wellbutrin but it's not approved as an antidepressant here, only as a smoking cessation drug, and is very expensive. 

Link to comment
Share on other sites

1 hour ago, Melancholya said:

I forgot to mention that I am breastfeeding, so all of the medications I haven't tried yet (basically anything that's not an SSRI) is not safe for me to take right now. 

Also, I would love to try wellbutrin but it's not approved as an antidepressant here, only as a smoking cessation drug, and is very expensive. 

Oh, okay....I understand it's best to avoid taking certain meds if you're nursing.

Are you in the UK?....I have heard this about Wellbutrin from members in the UK, and also I think Australia, too.....That's sad that it's not available to you as an antidepressant.......

After you finish nursing, I hope you and your doc can come up with something that works for you.

Edited by CrazyRedhead
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...